Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Are high TSH levels curable within three months or do I have to take life long medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1998
Answered : 84 Questions
Hi Doctor, AGE-45 Height-5 feet Weight-58-60 kg In the Blood test report of my mother, having TSH is 9.5uIU/ml and (Haematology) ESR is 38 mm/hour My doctor gave Thyrox-50 tablets for 3 months and says that don't use Pain killers upto 6 weeks my mother was suffering from joint pains also My doubt is Is it curable within 3 months or we have to use medicine Life long? Please assist me
Posted Fri, 27 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Sheetal 43 minutes later
Hi Annapoorna,

Your mother's high TSH levels suggest that she is suffering from hypothyroidism.There are two possibilities at this stage.

1.Transient hypothyroidism: Hypothyroidism may occur as a result of infection of the thyroid gland by bacteria or viruses. Thyroid function usually returns to normal once the infection resolves. In such cases, thyroid hormone supplementation is required for about 6 months.

2. Permanent hypothyroidism:This commonly occurs due to antibodies that attack the thyroid gland. It requires lifelong supplementation with thyroid hormone.

Generally, the patient is treated with thyroid hormone for a period of 6 months following which the drug is tapered (the dose is gradually reduced). If symptoms of hypothyroidism reappear or if blood tests show inadequate thyroid hormone production,then thyroid hormone supplementation is restarted and continued for life.

Hope I have answered your query. I will be available if you have any further queries.
Above answer was peer-reviewed by
Follow-up: Are high TSH levels curable within three months or do I have to take life long medication? 1 hour later
Hi doctor,

How would I know if my mother is suffering from either Transient hypothyroidism or Permanent hypothyroidism.
XXXXXXX test also done report is negative(2.0)

She is so much feared about thought of life long medicine

After 3 months again we are going to test then if TSH is in normal range can we stop medicine or we continue to take the medicine

Is there any chance to repeat the same thing after we had stopped the medicine

Is there any restrictions regarding food habits?
Answered by Dr. Sheetal 1 hour later
Hi Annapoorna,

Thanks again.

Whether your mother is suffering from transient or permanent hypothyroidism is determined by the clinical course of the disease. It is difficult to say at this point whether her thyroid function will improve or not.

The presence of anti-thyroid antibodies can be determined with the help of a blood test for thyroid antibodies. If anti-thyroid antibodies are present, then there are more chances that she may require lifelong treatment.

As I mentioned earlier, your mother may need to take thyroid hormone treatment for a period of 6 months. After this the drug is tapered (the dose is gradually reduced). If symptoms of hypothyroidism reappear or if blood tests (T3, T4, TSH) show inadequate thyroid hormone production, then thyroid hormone supplementation will need to be restarted and continued for life.

Do not worry about taking lifelong medicine. Even if your mother needs to take lifelong medicine, remember that it is usually just one tablet to be taken in the morning. This is much simpler that other conditions such as hypertension and diabetes which require multiple tablets to be taken several times in a day.

Regarding food habits, the tablet has to be taken on an empty stomach first thing in the morning. After taking the tablet, do not consume anything for around half an hour. This will ensure complete absorption of the medicine. Certain food products such as cabbage, cauliflower, spinach, raddish, peanuts and so on have been associated with suppressing thyroid hormones secretion and thus can be restricted.

Hope I have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor